Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jan 7, 2023, 8:52 PM CST for Colorado County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2023, 8:52 PM CST (02:52 UTC)
- Expired
- Jan 7, 2023, 10:45 PM CST
- In force
- 113 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Colorado County, TX
The radar
The Ft Hood radar (KGRK), 131 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted.
806
WGUS54 KHGX 080252
FFWHGX
TXC089-080445-
/O.NEW.KHGX.FF.W.0002.230108T0252Z-230108T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
852 PM CST Sat Jan 7 2023
The National Weather Service in League City has issued a
* Flash Flood Warning for...
North Central Colorado County in southeastern Texas...
* Until 1045 PM CST.
* At 852 PM CST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 4 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbus.
This includes the following Low Water Crossings...
Zimmerscheidt Road at Redgate Creek Tributary, Zimmerscheidt Road at
Cummins Creek Tributary and Zimmerscheidt Road at Zimmer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2982 9663 2985 9653 2982 9647 2977 9642
2974 9652 2970 9663
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 5:13 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 7, 5:13 PM CST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 513 PM CST Sat Jan 7 2023 ...New AVIATION... .SHORT TERM... (This evening through Sunday Night) Issued at 328 PM CST Sat Jan 7 2023 As expected, we have once again eclipsed several record temperature values this afternoon with Houston (81), Houston-Hobby (81), Galveston (76), and Palacios (79) all setting new daily high values as of 3 PM this afternoon. Persistent onshore flow has allowed for a steady increase in low-level moisture this afternoon, and as such we have started to see the development of scattered weak showers across the area over the past several hours. Our primary concern in the immediate term continues to be the relatively slow approach of a surface cold front this evening, which should bring a period of widespread showers and storms during the overnight hours and into tomorrow morning. Rainfall coverage should increase after 6 PM with the front moving into the area, and will remain fairly steady through the overnight hours as it slowly advances to the south. HREF members continue to support the possibility of locally heavy rainfall, indicating the potential for some locations to pick up 2-4" of rain over the next 24 hours. That being said, most locations will likely fall in the 1-2" range. Nonetheless, this rainfall may be at times enough to make travel a bit more difficult, so remain aware of the current conditions if you plan on being on the roads tonight. Severe weather is not as much of a concern this evening, although the development of a stronger storm or two cannot be fully ruled out. As the boundary pushes through the area, a shift to north winds will allow for cooler and drier air to move into the region in its wake. This should be sufficient enough to push low temperatures down into the lower 50s to the north of the Houston Metro and the mid to upper 50s elsewhere. Along the immediate coast, sea fog will again remain a possibility with visibility at times reaching as low as a mile or less. As the front arrives and puts an end to the period of onshore flow around sunrise, the threat of sea fog will quickly diminish. A few showers may hang around the immediate coast until early tomorrow afternoon, but in general rainfall associated with the front will taper off tomorrow morning. With skies gradually clearing thereafter, it should be quite a pleasant day with highs in the upper 60s, lower humidity, and overnight lows in the 40s to low 50s. && .LONG TERM... (Monday through next Friday) Issued at 328 PM CST Sat Jan 7 2023 Monday morning opens with the remnants of the earlier cold front offshore. And one should never trust the remnants of an old front offshore. Fortunately it is not hurricane season so we don't have any worries of that nature, but we can still expect a weak coastal low to spin up in here and make its way to the northeast across our waters through the day Monday and into Monday night. It looks fairly weak and incoherent, so it's likely to do little more than make Monday's winds a little goofy and drag the chances of showers over the waters and the coast out through Monday and Monday night. While that disordered wind field may persist fairly deeply into Tuesday with variable winds continuing, at some point - probably in the afternoon - high pressure to the east will establish control over the area. Once that happens, southerly winds will prevail, and the process of increasing warmth and humidity begins anew. Those highs in the 60s from Sunday and Monday will begin to give way to the 70s on Tuesday, and especially Wednesday ahead of another weak cold front. This front will be attached to a low crossing the Great Plains and Great Lakes underneath a neutral to positively tilted trough aloft, so there's unlikely to be notable impact down in our area. The main modulator on shower/storm potential Wednesday night and Thursday is how far south the upper trough is able to dig. Drier guidance keeps the trough up in the northern/central Plains, while wetter guidance digs the upper trough down towards Oklahoma. I build up to 30-40 percent PoPs at a peak with this - I'm not expecting a whole lot as the tilt of the trough will probably induce stronger than usual capping, but we've still got a front and around an inch of precipitable water progged. That would be good for just some clouds in the summer, but in January, that's a shade above climo, so something in the chance range looks appropriate. Though I made some small cosmetic tweaks to keep the rain chances physically consistent with the rest of my forecast, this is roughly a blend of WPC and NBM. Once the front is through, we look for drier air and ridging to take over for the rest of the forecast period. I mostly let NBM do its thing here, except for one modest divergence. NAEFS and EPS 850 temps are trending towards the 90th percentile in Southeast Texas late this week. In addition, we're looking at southwesterly to westerly flow at lower levels (though not the surface), and a sunny sky, for what that's worth in mid-January. Despite all of this, the deterministic NBM forecast highs are below the median of the distribution and closer to the 25th percentile. It's not a big difference as the relatively high confidence makes for a narrower distribution, but these temperatures appear out of line with the broader environment. So from Friday into the weekend, I swapped out the deterministic NBM highs for the 50th percentile, giving temps a small boost. I did leave the lows where they were, as the clear sky and drier air should allow for efficient radiational cooling, and the median lows appeared too warm, while the slightly cooler deterministic numbers looked more appropriate. && .AVIATION... (00Z TAF Issuance) Issued at 449 PM CST Sat Jan 7 2023 The forecast has changed very little since the previous update. TS/SH activity will continue to develop ahead of an approaching cold front. Best chance of TS will be 03-06Z for northern terminals, 04-08Z in Houston, and 07-11Z at the coast. However, iso TS activity already occurring well ahead of FROPA which is why many terminals already have VCTS at the beginning of the TAF period. An isolated stronger storm remains possible this evening and tonight. There will also be an enhanced risk of fog, especially near the coast, tonight into tomorrow morning. Cigs are expected to lower ahead of the front, likely dropping to IFR conditions from the Houston metro area points south to the coast. MVFR with localized IFR ceilings are expected farther north. North winds bringing drier air in the front's wake will result in improving cigs and visibility. Rainfall will taper behind the front as well. However, IFR ceilings could linger into the early afternoon tomorrow near the coast. && .MARINE... Issued at 328 PM CST Sat Jan 7 2023 Obs, webcams, and satellite imagery show visibility has improved pretty significantly on the waters this afternoon, though a look towards the Gulf does reveal some haze lingering/lurking out there. And expectations are that we'll see fog return this evening into the overnight hours. There are a couple mitigating factors, however - winds aren't quite ideal for sea fog, and the recent near-record temperatures have helped warm up coastal waters significantly. Because of this, current expectations are more for patchy fog with embedded patches of more dense fog. Late tonight, expectations may be for more of a mix, as fog will still be possible in the pre-frontal environment, but shower and thunderstorm chances will also be increasing. Where rain and storms occur, fog should at least temporarily improve from the vertical mixing induced by the storms. Early Sunday morning should see the front push off the coast, and as it makes its way across the waters, the shift to offshore winds and eventual intrusion of drier air will put an end to any fog threat. Those offshore winds will be moderate to strong, and caution flags may be needed. The front stalls offshore and a weak coastal low spins up in the frontal zone Monday, making for confused winds and continued chances of rain through Monday and Monday night. However, fairer weather and the return of onshore flow can be expected to resume after that until the next front reaches the waters, likely on Thursday. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 50 63 44 64 / 70 40 0 20 Houston (IAH) 55 67 48 66 / 70 70 0 30 Galveston (GLS) 59 64 55 63 / 90 60 0 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...High Rip Current Risk through late tonight for TXZ436>439. GM...None. && SHORT TERM...Cady LONG TERM....Luchs AVIATION...Self MARINE...Luchs
In the hours before
Special weather statement, Jan 7, 7:14 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
714 PM CST Sat Jan 7 2023
TXZ178-179-080145-
San Jacinto TX-Polk TX-
714 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of east central San
Jacinto and south central Polk Counties through 745 PM CST...
At 714 PM CST, Doppler radar was tracking a strong thunderstorm over
Goodrich, or 7 miles south of Livingston, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Goodrich, West Livingston and Lake Livingston State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3052 9498 3056 9507 3086 9500 3073 9471
TIME...MOT...LOC 0114Z 205DEG 14KT 3061 9497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 6:05 PM CST | Flash Flood Warning | HGX | Harris | 85 min |
| Jan 7, 6:28 PM CST | Areal Flood Advisory | HGX | Harris | 52 min |
| Jan 7, 7:14 PM CST | Special Weather Statement | HGX | Polk | 31 min |
| Jan 7, 7:31 PM CST | Areal Flood Advisory | HGX | Waller | 59 min |
| Jan 7, 8:05 PM CST | Areal Flood Advisory | HGX | Colorado | 55 min |
| Jan 7, 8:46 PM CST | Areal Flood Advisory | HGX | Austin, Harris, Montgomery, Waller, Washington | 119 min |
| Jan 7, 8:59 PM CST | Special Weather Statement | HGX | Waller | 31 min |
| Jan 7, 9:03 PM CST | Special Weather Statement | HGX | Colorado | 27 min |
| Jan 7, 9:09 PM CST | Special Weather Statement | HGX | Polk, San Jacinto | 51 min |
| Jan 7, 9:14 PM CST | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 31 min |
| Jan 7, 9:19 PM CST | Areal Flood Advisory | HGX | Polk, San Jacinto | 116 min |
| Jan 7, 9:34 PM CST | Special Weather Statement | HGX | Walker | 26 min |
| Jan 7, 9:36 PM CST | Special Weather Statement | HGX | Waller | 24 min |
| Jan 7, 9:44 PM CST | Severe Thunderstorm Warning | HGX | Harris | 31 min |
| Jan 7, 9:47 PM CST | Tornado Warning | HGX | Harris | 28 min |
| Jan 7, 9:53 PM CST | Severe Thunderstorm Warning | HGX | Walker | 22 min |
| Jan 7, 10:00 PM CST | Areal Flood Advisory | HGX | Harris, Montgomery, Waller | 4 hr |
| Jan 7, 10:03 PM CST | Special Weather Statement | HGX | Polk | 27 min |
| Jan 7, 10:16 PM CST | Special Weather Statement | HGX | Waller | 44 min |
| Jan 7, 10:38 PM CST | Areal Flood Warning | HGX | Harris, Waller | 9 hr |
| Jan 7, 10:42 PM CST | Severe Thunderstorm Warning | HGX | Harris | 33 min |
| Jan 7, 11:12 PM CST | Areal Flood Advisory | HGX | Fort Bend, Harris, Montgomery | 108 min |
| Jan 7, 11:13 PM CST | Special Weather Statement | HGX | Wharton | 32 min |
| Jan 8, 12:19 AM CST | Special Weather Statement | HGX | Galveston | 26 min |
| Jan 8, 12:20 AM CST | Special Marine Warning | HGX | 25 min | |
| Jan 8, 12:29 AM CST | Special Weather Statement | HGX | Fort Bend | 31 min |
| Jan 8, 12:48 AM CST | Special Weather Statement | HGX | Chambers | 42 min |
| Jan 8, 1:05 AM CST | Areal Flood Advisory | HGX | Harris | 55 min |
| Jan 8, 1:43 AM CST | Areal Flood Warning | HGX | Harris | 6 hr |
| Jan 8, 1:53 AM CST | River Flood Warning | HGX | Harris | 33 hr |
| Jan 8, 2:00 AM CST | Special Marine Warning | HGX | 60 min | |
| Jan 8, 2:05 AM CST | Special Marine Warning | HGX | 25 min | |
| Jan 8, 2:08 AM CST | Special Weather Statement | HGX | Brazoria | 67 min |
| Jan 8, 2:41 AM CST | Special Weather Statement | HGX | Harris | 49 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.